The abstract below described a case of cryptococcal fungal infection of the skin in a pwMS on fingolimod. This is not a new observation. The latest summary of product characteristics for fingolimod includes cryptococcal fungal infection as an identifiable complication of fingolimod. The risk of fungal infection is very low, in fact it is rare, when you consider how many pwMS are on fingolimod worldwide (>180,000). The problem with fingolimod is that you can’t derisk the drug. Almost all the opportunistic infections have occurred in pwMS who have a lymphocyte count above 200/mm3 (0.2 x 109/L) a level that is expected as part of the mode of action of the drug. Therefore you need to be vigilant on the drug and look-out for symptoms suggestive of infections and/or malignancies. Yes, the malignancies are a problem with fingolimod and all immunosuppressive therapies. The reporter malignancy with fingolimod is basal cell carcinoma of the skin; fingolimoders have at least double the risk of developing basal cell skin cancer compared to the general population.
The title of this case report suggest they are the first to identify an opportunistic infection on fingolimod. If only the reviewed the literature they will have come up with many reports of cryptococcal infection, and other opportunistic infections, in pwMS.
Carpenter et al. Cutaneous cryptococcosis in a patient taking fingolimod for multiple sclerosis: Here come the opportunistic infections? Mult Scler. 2017 Feb;23(2):297-299. doi: 10.1177/1352458516670732.
BACKGROUND: Fingolimod is an oral disease-modifying therapy for relapsing forms of multiple sclerosis, which acts by sequestering lymphocytes within lymph nodes.
METHODS: Case report.
RESULTS: A 47-year-old man developed a non-healing skin lesion approximately 16 months after starting treatment with fingolimod. Biopsy revealed cryptococcosis. Fingolimod was discontinued and the lesion resolved with antifungal therapy.
CONCLUSION: Despite few reported opportunistic infections in the pivotal clinical trials and first few years post-marketing, there has been a recent increase in reported AIDS-defining illnesses in patients taking fingolimod. Neurologists should be alert for opportunistic infections in their patients using this medication.